What Is A Lethal Dose Of Codeine?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Codeine is an opiate drug that can be lethal in high doses. Knowing the lethal dose of codeine and signs of a codeine overdose can help prevent fatal outcomes.

What Is The Lethal Dose Of Codeine?

Codeine is an opiate drug that can be lethal when taken in very high doses, or when mixed with other drugs, including other opioids, benzodiazepines, or alcohol.

Codeine is commonly prescribed to treat pain. Taking it in any way other than prescribed can be a risk of overdose.

According to the U.S. Food and Drug Administration (FDA), the lethal dose of codeine is 0.5 to 1 gram, or 500 to 1000 milligrams (mg).

Learn more about the lethal doses of commonly abused drugs

Determining The Lethal Dose Of Codeine

Codeine can begin to have toxic effects after 240 mg in the average person. Toxicity, also known as overdose or drug poisoning, can be lethal or non-lethal and may have lasting effects on health.

Codeine is prescribed in the following dosage amounts in tablet form:

  • 15 mg
  • 30 mg
  • 60 mg

Codeine is listed as an ingredient in several medications, including Tylenol with codeine, and prescription cough syrups.

How Common Are Overdose Deaths Involving Codeine?

Opioid drugs are involved in thousands of fatal drug overdoses each year.

According to the Centers for Disease Control and Prevention, more than 14,000 drug overdoses in 2019 involved prescription opioids like codeine.

Find the right treatment program for Codeine abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Risk Factors For Fatal Codeine Overdose

Certain biological and personal factors can increase the risk of experiencing life-threatening codeine overdose.

You may be at increased risk for fatal overdose if you:

  • are a child
  • are an elderly adult
  • take codeine in ways other than prescribed
  • take very high doses of codeine
  • drink alcohol while taking codeine
  • take codeine with other drugs
  • have impaired liver or kidney function
  • have recently completed opioid detox

The best way to prevent codeine overdose is to take codeine exactly as directed by a doctor. Use of codeine without a prescription may be a sign of drug abuse or addiction.

Recognizing A Codeine Overdose

Codeine overdose can be fatal if an excessive amount of codeine has been ingested and symptoms are left untreated. Knowing the signs of an overdose can be life-saving.

Signs and symptoms of codeine overdose include:

  • very slow, shallow, or stopped breathing
  • being awake but not able to talk
  • unresponsiveness
  • vomiting
  • bluish or ashen skin
  • bluish-purple fingernails and lips
  • choking or gurgling sounds
  • weak pulse
  • limp body
  • unconsciousness

Codeine overdose can be reversed with the quick administration of naloxone (Narcan), a drug FDA-approved to treat opioid overdose.

Finding Treatment For Codeine Addiction

Cocaine abuse can be deadly without treatment. If you or a loved one is addicted to codeine, we can help you find an addiction treatment program best suited to meet your needs.

Call our helpline today to find codeine addiction treatment near you.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400